Ohio, 2025

Damaging Winds in Ohio, April 29, 2025

April 29, 2025 · NWS RLX · 8 events in 3 counties and zones

On the afternoon of April 29th, multiple rounds of showers and thunderstorms swept through southeast Ohio out ahead of a cold front. The first round entered the area shortly after midday, and yielded the best severe potential, resulting in multiple downed trees across Perry and Morgan County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$13,000
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RLX wrote it up.

On the afternoon of April 29th, multiple rounds of showers and thunderstorms swept through southeast Ohio out ahead of a cold front. The first round entered the area shortly after midday, and yielded the best severe potential, resulting in multiple downed trees across Perry and Morgan County. After a brief interlude, renewed showers and storms marched in from the west that evening, but this time only causing singular tree damage due to weaker wind gusts accompanying this second batch of activity. The cold front arrived late that night, and brought the severe weather threat to an end across southeast Ohio.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before the first event at Apr 29, 12:32 PM EST, 1 hour 48 minutes earlier.

Area forecast discussion, Apr 29, 12:32 PM EST, 1 hour 48 minutes before
AREA FORECAST DISCUSSION
National Weather Service Charleston WV
132 PM EDT Tue Apr 29 2025

.SYNOPSIS...
Strong to severe storms possible this afternoon and evening ahead
of a cold front. Remaining unsettled through the rest of the
work week. Drying out by Sunday.

&&

.NEAR TERM /THROUGH WEDNESDAY/...
As of 130 PM Tuesday...

Key Points:

 * Scattered clusters of strong to severe thunderstorms progress
   through the area this afternoon and evening.

 * Damaging wind gusts, large hail, tornadoes, and locally heavy
   rainfall will be embedded within convective activity.

 * Remaining unsettled on Wednesday as the cold front gets hung
   up across the southern Appalachian coalfields.

After a thin strip of pop up showers sailed through the forecast
area earlier today, a brief interlude of dry weather is underway
across Central Appalachia this afternoon. Not too far off to the
west, however, lies a bowing segment of strengthening
thunderstorms crossing from Indiana into Ohio, aiming for our
far northwestern zones here in the next several hours.

A Severe Thunderstorm Watch has been hoisted for portions of
our southeast Ohio counties this afternoon into this evening to
capture the first round of convective activity slated to
progress overhead in response to an advancing cold front. Radar
trends with upstream activity depict storms moving northeast at
speeds on average of 55 to 65 miles per hour, supported by a
strong wind field out ahead of the front. This particular batch
of storms will be capable of producing damaging wind gusts on
the upwards of 70 miles per hour, large hail, and potential for
quick spin-up tornadoes within bulges of the bowing segment.

Local observations across southeast Ohio for this past hour
recorded a temperature/dew point spread in the 80s/60s,
depicting favorable destabilization under ample sunshine, which
will aid in sustaining storms as they venture further east.
Mesoanalysis shows the morning capping inversion hovering over
the forecast area has since vanished early this afternoon,
further supporting an unstable environment for storms to
capitalize on as they advance eastward.

The HRRR has done a decent job of encapsulating today's
convective trends thus far, and suggests this first band of
storms will clip southeast Ohio and travel along the Mason-Dixon
line into the late evening timeframe. This will then quickly be
followed by a secondary line of showers and storms punching into
eastern Kentucky around 6 PM, which will be firmly nestled
along the encroaching cold front. This will yield additional
potential for all weather hazards in severe storms, especially
across locations that do not receive the first round of today's
activity. Locally heavy downpours may also impose high water
issues in spots.

The cold front sags into the forecast area overnight, preserving
nighttime showers and possible storms heading into midweek. The
boundary is slated to drape through the southern coalfields and
become stationary on Wednesday, confining the bulk of
precipitation to areas south of the I-64 corridor. This
unsettled weather pattern then rules the roost for the second
half of the work week, with a generalized thunder risk for
Wednesday and beyond into the short term forecast period.
Temperatures will tumble down closer to normal values for this
time of year in response to the cold front's proximity to the
area.

&&

.SHORT TERM /WEDNESDAY NIGHT THROUGH FRIDAY NIGHT/...
As of 1223 PM Tuesday...

Strong thunderstorms will be possible again on Thursday as the
stalled frontal boundary lifts back to the north as a warm front.
Models are projecting 500-1,000 J/kg of CAPE building by 18Z with
weak to marginal 0-6 km shear (25-30 kts). Aside from a weak 500-mb
vort max approaching from eastern Kentucky during the afternoon,
there is not a lot of forcing expected across our region to trigger
widespread severe weather. The best forcing will be well to the
west, across Illinois, Indiana and western Kentucky ahead of a more
potent vort. max. Therefore, the overall threat for severe weather
should be low Thursday, and the more likely scenario will be garden-
variety thunderstorms across the region. A few of those storms could
contain locally damaging wind gusts.

By Friday morning, a cold front will cross the region from the west,
along with a more potent 500-mb vort. max. The threat for severe
weather is questionable, because there may not be enough time for
sufficient destabilization depending on the exact timing of the
frontal passage. Showers and general thunderstorms should be the
theme Friday, with perhaps a few of those storms containing locally
damaging wind gusts once again.

The threat of flooding looks relatively low Thursday and Friday, and
the main risk will be training thunderstorms, or if thunderstorms
move over low-lying and urban areas. A marginal risk of excessive
rainfall is currently outlooked by WPC.

&&

.LONG TERM /SATURDAY THROUGH MONDAY/...
As of 1223 PM Tuesday...

A secondary cold front and a 500-mb trough axis will cross Saturday
morning with lingering showers across the region. There's still some
uncertainty how long showers last Saturday, with some models show
drying air approaching from the west by Saturday afternoon and
others keeping a saturated low-level airmass through 00Z Sunday. We
kept likely PoPs in the forecast Saturday morning, gradually
reducing to chance PoPs by the evening.

High pressure will build back into the area Sunday with dry weather
returning. The air will feel quite cool in a postfrontal airmass
with highs only in the 60s. Monday will turn a bit milder as high
pressure expands and slides farther to the east.

&&

.AVIATION /18Z TUESDAY THROUGH SUNDAY/...
As of 130 PM Tuesday...

Strong and severe thunderstorms are ramping up across the Ohio
Valley this afternoon, currently draped along the Indiana and
Ohio state lines at the time of writing. Storms are then slated
to enter close to our western terminals shortly after 3 PM this
afternoon and slide further eastward throughout the course of
the evening. Damaging wind gusts, hail, and potential for
rotation could move close to air fields this afternoon with this
activity. Therefore, will include mention of thunder at all
sites with this issuance, in addition to strong surface wind
gust potential.

As the front slips into the forecast area tonight, precipitation
will push south and eastward, becoming stationary across the
southern coalfields as the boundary stalls for midweek. A ribbon
of MVFR to locally IFR ceilings forms along the front overnight
and potentially lingering at some sites across central and
southern WV through the conclusion of the valid TAF period.

Southerly winds this afternoon will gradually veer out of the
north late tonight into Wednesday as the front moves overhead.

FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 18Z WEDNESDAY...

FORECAST CONFIDENCE: Medium.

ALTERNATE SCENARIOS: Brief IFR/MVFR VSBY restrictions are
likely through this evening with showers/thunderstorms that
contain heavy rainfall. Timing of thunderstorm activity at any
one TAF site may vary from the current forecast.

EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH:   TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW:    TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.

UTC 1HRLY       17   18   19   20   21   22   23   00   01   02   03   04
EDT 1HRLY       13   14   15   16   17   18   19   20   21   22   23   00
CRW CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
HTS CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
BKW CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
EKN CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
PKB CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
CKB CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H

AFTER 18Z WEDNESDAY...
Localized IFR conditions are possible with showers and storms
at times from Wednesday through Friday.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...None.
OH...None.
KY...None.
VA...None.

&&

SYNOPSIS...MEK/JMC
NEAR TERM...MEK
SHORT TERM...JMC
LONG TERM...JMC
AVIATION...MEK
Hazardous weather outlook, Apr 29, 11:30 AM EST, 2 hours 50 minutes before
Hazardous Weather Outlook
National Weather Service Charleston WV
1230 PM EDT Tue Apr 29 2025

OHZ066-067-075-076-083-084-301630-
Perry-Morgan-Athens-Washington-Jackson OH-Vinton-
1230 PM EDT Tue Apr 29 2025

...SEVERE THUNDERSTORM WATCH 188 IN EFFECT UNTIL 7 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for portions of southeast Ohio.

.DAY ONE...This Afternoon and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Severe Thunderstorm Watch.

Localized flash flooding issues could occur in areas that are
impacted by very heavy rain rates or multiple storms moving over an
area.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Localized to isolated flooding issues are possible through Friday
with a slow moving front keeping shower and thunderstorm chances
alive through the week.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.

KYZ101>103-OHZ085>087-WVZ007>011-301630-
Greenup-Carter-Boyd-Meigs-Gallia-Lawrence OH-Mason-Jackson WV-Wood-
Pleasants-Tyler-
1230 PM EDT Tue Apr 29 2025

This Hazardous Weather Outlook is for portions of northeast
Kentucky, portions of southeast Ohio, and portions of central,
northern and western West Virginia.

.DAY ONE...This Afternoon and Tonight.

Several strong to severe thunderstorms are possible this afternoon
into tonight. The main hazards are damaging wind gusts and large
hail, although an isolated tornado or two cannot be ruled out.

Localized flash flooding issues could occur in areas that are
impacted by very heavy rain rates or multiple storms moving over an
area.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Localized to isolated flooding issues are possible through Friday
with a slow moving front keeping shower and thunderstorm chances
alive through the week.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.

KYZ105-WVZ005-006-013>020-024>032-039-040-515-517-519-521-525-301630-
Lawrence-Wayne-Cabell-Lincoln-Putnam-Kanawha-Roane-Wirt-Calhoun-
Ritchie-Doddridge-Mingo-Logan-Boone-Clay-Braxton-Gilmer-Lewis-
Harrison-Taylor-Upshur-Barbour-Northwest Raleigh-Northwest Fayette-
Northwest Nicholas-Northwest Webster-Northwest Randolph-
1230 PM EDT Tue Apr 29 2025

This Hazardous Weather Outlook is for portions of northeast
Kentucky and much of West Virginia.

.DAY ONE...This Afternoon and Tonight.

Scattered strong to severe thunderstorms are possible this afternoon
into the night. The main hazards are damaging wind gusts and hail.
An
isolated tornado is also possible.

Localized flash flooding could occur in areas that are impacted by
very heavy rain rates or multiple storms moving over an area.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Localized to isolated flooding issues are possible through Friday
with a slow moving front keeping shower and thunderstorm chances
alive through the week.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.

VAZ003-004-WVZ033-034-516-518-520-522>524-526-301630-
Dickenson-Buchanan-McDowell-Wyoming-Southeast Raleigh-
Southeast Fayette-Southeast Nicholas-Southeast Webster-
Northwest Pocahontas-Southeast Pocahontas-Southeast Randolph-
1230 PM EDT Tue Apr 29 2025

This Hazardous Weather Outlook is for southwest Virginia, and
portions of northeast, southeast and southern West Virginia.

.DAY ONE...This Afternoon and Tonight.

Isolated strong to severe thunderstorms are possible this afternoon
into the night. The main hazards are damaging wind gusts and hail.

Localized flash flooding could occur in areas that are impacted by
very heavy rain rates or multiple storms moving over an area.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Localized to isolated flooding issues are possible through Friday
with a slow moving front keeping shower and thunderstorm chances
alive through the week.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.

The radar

The Cincinnati radar (KILN), 139 km away, was scanning. The volume nearest the first event began at 19:19 UTC.

Open the radar archive at this moment

Event by event

8 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Perry

When
April 29, 2:20 PM EST
Where
Perry County, 0.69 mi N of Glenford
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
911 Call Center
Coordinates
39.890, -82.320

Multiple downed trees and power lines were observed in the Glenford area.

Thunderstorm Wind, Perry

When
April 29, 2:45 PM EST
Where
Perry County, 0.87 mi NE of Bristol
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Utility Company
Coordinates
39.680, -82.220

Downed trees and power lines resulted in over 400 customers in the Bristol area to be without power for a period of time.

Thunderstorm Wind, Perry

When
April 29, 2:50 PM EST
Where
Perry County, Moxahala
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Utility Company
Coordinates
39.670, -82.130

Over 500 customers in and around the area of Moxahala were without power due to downed trees and power lines.

Thunderstorm Wind, Morgan

When
April 29, 3:10 PM EST
Where
Morgan County, 1.6 mi W of Ringgold
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
911 Call Center
Coordinates
39.580, -82.010

A downed tree was observed along County Route 15 and East Branch Road near Corning.

Thunderstorm Wind, Morgan

When
April 29, 3:20 PM EST
Where
Morgan County, Mc Connelsville
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
911 Call Center
Coordinates
39.650, -81.850

Multiple downed trees and power lines were observed in the McConnelsville area.

Thunderstorm Wind, Athens

When
April 29, 8:12 PM EST
Where
Athens County, 2.14 mi NNE of Hebbardsville
Measured
45 kt (52 mph) estimated gust
Property damage
$500
Reported by
911 Call Center
Coordinates
39.280, -82.160

A tree was knocked down onto a transformer on Selby Road near Hebbardsville.

Thunderstorm Wind, Athens

When
April 29, 8:20 PM EST
Where
Athens County, 1.38 mi N of Doanville
Measured
45 kt (52 mph) estimated gust
Property damage
$2,000
Reported by
911 Call Center
Coordinates
39.450, -82.200

A downed tree and power lines were observed along Happy Hollow Road.

Thunderstorm Wind, Athens

When
April 29, 8:31 PM EST
Where
Athens County, 1.75 mi NW of New England
Measured
45 kt (52 mph) estimated gust
Property damage
$500
Reported by
911 Call Center
Coordinates
39.350, -81.970

A tree was blown down across Mush Run Road.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2025Every state in 2025This day in weather historyWarnings in Ohio, April 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1255858, 1255859, 1255861, 1255863, 1255864, 1255865, 1255866, 1255867.